Depression Counseling Jessup MD
LifePath Counseling Services, LLC
National Family Resiliency Center
Deana Albert, LCSW-C/Therapy Speak, LLC.
by Dan Lukaczer, ND
Q I’ve taken St. John’s wort for the past few years, and it seemed to help. But recently I’ve experienced the same issues with depression I was having before. The St. John’s wort seems to have lost effectiveness. Any suggestions?
A There is a lot we don’t know about St. John’s wort (Hypericum perfolatum).
Although numerous trials attest to its efficacy for mild depression, I’m not aware of any studies that have followed patients long term—as in years. So we are left a bit on our own. I do have a few suggestions. To begin, sometimes even prescription antidepressants lose their effectiveness and require a higher dose. How much St. John’s wort have you been taking? I generally recommend 900 mg of a standardized extract.
Next, have you changed your medication routine? A number of other medications such as many oral contraceptives and some antibiotics, notably tetracycline, can both influence and be influenced by St. John’s wort. In addition, interactions undoubtedly exist between St. John’s wort and other medications that researchers don’t know about. Make a careful check of other prescription and nonprescription medications you’ve changed recently.
Last, have you changed the brand? Sticking to a brand you trust that uses a standardized extract is important. If you’re still using the same brand, check a new bottle against an old one and see if the formulation has changed (or, if you don’t have an old bottle, contact the company and ask if it changed anything).
With the warnings hitting the news about prescription antidepressants, you should take a careful look at these issues and see if you can uncover some clue as to what went wrong. St. John’s wort seemed to work well for you, and it’s possible it could do so again.
Copyright 1999-2009 Natural Solutions: Vibrant Health, Balanced Living/Alternative Medicine/InnoVisi...